Format

Send to

Choose Destination
Trans R Soc Trop Med Hyg. 1993 Sep-Oct;87(5):578-82.

Thiacetazone--avoid like poison or use with care?

Author information

1
Department of Clinical Sciences, London School of Hygiene and Tropical Medicine, UK.

Abstract

Recent 5 reports of severe cutaneous hypersensitivity reactions in patients infected with human immunodeficiency virus (HIV) and with tuberculosis treated with thiacetazone have prompted the World Health Organization to advise against the use of thiacetazone in patients known, or suspected, to be infected with HIV. Because the poorest countries will have great difficulty in replacing thiacetazone, the history, metabolism and possible mechanisms underlying the toxicity of this inexpensive, but problematic, drug are reviewed. Guidelines for National Tuberculosis Control Programme policies in response to thiacetazone toxicity are discussed, taking into account the differing levels of resources available to developing countries.

Comment in

PMID:
7505496
DOI:
10.1016/0035-9203(93)90096-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center